Here is Dr. Sesok-Pizzini who wrote an editorial in the journal Transfusion:
“Hyperkalemia with regards to transfusion reactions is when the patient experiences an elevated level of potassium in their blood following a transfusion not everybody who experiences elevation of potassium following transfusion will actually have an event of hyperkalemic cardiac arrest.”
The prevalence of transfusion associated hyperkalemic cardiac arrest is unknown. In order to understand risk factors and identify preventive measures, Dr. Lee and colleagues performed a literature review. Not enough studies were identified for a meta-analysis; however, 9 case reports and 6 clinical trials involving massive transfusion were identified.
The risk factors for transfusion associated hyperkalemic cardiac arrest are multifactorial; however, Dr. Lee and colleagues identified risk factors in pediatric patients. Here is Dr. Lee:
“The storage age of the red blood cells, the speed and the volume of the red blood cells that were transfused the age and the size of the patient and the site of the transfusion and finally another risk factor was the presence of co-morbidities.”
Pediatric patients with the highest risk for hyperkalemic cardiac arrest are infants undergoing massive transfusions.
Although the literature and clinical studies examining transfusion associated hyperkalemic cardiac arrest is not extensive, Dr. Lee and her research team were able to identify ways to reduce the risk of cardiac arrest in young children. In addition to anticipating massive transfusion, electrolyte and hemoglobin levels should be checked and corrected for high-risk patients, especially potassium concentrations. During transfusion, rapid infusers should not be used. Large bore peripheral intravenous catheters greater than 23-gauge and potassium reducing methods including fresh blood should also be employed.
Finally, Dr. Sesok-Pizzini adds:
“I think it’s very critical for the standardization of the collection of the data for evaluating the hyperkalemic reactions and the associated hyperkalemic cardiac events and arrests.”
New guidelines are needed for high-risk pediatric patients, and more studies are needed to understand the risk factors associated with transfusion associated hyperkalemic cardiac arrest.
We’ll be back with another edition of Transfusion News on January 30th. Thanks for joining us.
1. Lee AC, Reduque LL, Luban N LC, Ness PM, Anton B and Heitmiller, ES. (2014), Transfusion-associated hyperkalemic cardiac arrest in pediatric patients receiving massive transfusion. Transfusion, 54: 244–254.